Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 179, NWS St. Louis, MO

April 7, 2006Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 7, 2006, 1:29 PM CDT for Washington County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 1:29 PM CDT (18:29 UTC)
Expired
Apr 7, 2006, 2:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Washington County, IL

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:15 PM CDTHAIL 0.75Ashley, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:20 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 071829
SVRLSX
ILC189-071915-
/O.NEW.KLSX.SV.W.0179.060407T1829Z-060407T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
129 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 215 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF NASHVILLE...OR ABOUT 6 MILES NORTHEAST OF
  SPARTA...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...
  ASHLEY...
  LIVELY GROVE...
  OAKDALE...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3827 8966 3820 8960 3826 8915 3849 8928

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 071853
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT FRI APR 7 2006

ILC189-071915-
/O.CON.KLSX.SV.W.0179.000000T0000Z-060407T1915Z/
WASHINGTON IL-
153 PM CDT FRI APR 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN WASHINGTON COUNTY...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER POSEN...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BEAUCOUP...RADOM...RICHVIEW...ASHLEY AND IRVINGTON.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3830 8945 3823 8944 3826 8915 3850 8916

$$

BRITT
000 
WWUS53 KLSX 071915
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT FRI APR 7 2006

ILC189-071924-
/O.EXP.KLSX.SV.W.0179.000000T0000Z-060407T1915Z/
WASHINGTON IL-
214 PM CDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS 
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3830 8945 3823 8944 3826 8915 3850 8916

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:35 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 7, 12:35 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 PM CDT FRI APR 7 2006

.DISCUSSION...
INTERESTING DAY ON TAP FOR THE REGION. VERTICALLY STACKED LOW OVER
SRN NEBRASKA IS FCST TO MOVE SEWD TODAY IN RESPONSE TO THE HUDSON
BAY UPR LOW DIGGING INTO THE GRTLKS REGION. THE PRIMARY SFC LOW IN
SERN NEBRASKA WILL BEGIN TO FILL AS IT MOVES SEWD WITH A NEW SFC
LOW DEVELOPING IN SCNTRL MO THIS AFTERNOON...AND THE ATTENDANT
CDFNT CURRENTLY ACRS THE UPR MIDWEST DROPPING SWD WHILE THE PACIFIC
CDFNT/DRY LINE MOVES INTO SE MO.

PCPN HAS TOTALLY EXITED THE REGION EARLY THIS MORNING AND THERE
IS LITTLE IN THE WAY OF CLOUD COVER. THIS SHOULD LEAD TO PLENTY OF
INSOLATION THROUGH THE WARM SECTOR IN ADVANCE OF THE AFOREMENTIONED
CDFNTS. I HAVE GENERALLY GONE ABOVE THE MOS GUID TEMPS EVERYWHERE
FOR HIGHS. DESPITE SOME LOW LVL DRYING...THE COMBO OF THIS DIURNAL
HEATING AND STEEP MID LVL LAPSE RATES/COLD TEMPS ALOFT ASSOCD WITH
THE UPR SYSTEM...SHUD RESULT IN GOOD INSTABILITY BY AFTERNOON WITH
MEAN CAPES OF 1500-2500 J/KG FM THE ERN OZARKS THRU STL INTO SW
IL. ANTICIPATING THE BNDRYS WILL FOCUS CONVECTIVE DEVELOPMENT THIS
AFTERNOON IN THE 18-20Z TIME FRAME. DEEP LAYER UNIDIRECTIONAL
SHEAR AOA 40KTS SUGGEST THE POTENTIAL FOR SUPERCELLS OR ORGANIZED
LINEAR SEGMENTS. THE COLD AIR ALOFT DROPS FREEZING LEVELS TO
AROUND 9KFT FAVORING HAIL...WHILE MODEL SOUNDINGS ARE SHOWING
INVERTED V PROFILES IN THE LOWER TROP INDICATIVE OF POTENTIAL FOR
DAMAGING DOWNBURST WINDS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE FIRST PART OF THE
EVENING ALONG AND AHEAD OF THE CDFNTS...THEN THERE WILL BE A
CHANCE OF LGT RN/SHRA ASSOCD WITH A DEFORMATION ZONE TO THE NE OF
THE UPR LOW. ALL OF THIS PCPN THREAT SHUD EXIT BY 09Z OR SO. GUSTY
NLY WINDS WILL ACCOMPANY THE CDFNT DROPPING SWD FROM THE UPR
MIDWEST/MS VLY AND THESE WINDS WILL USHER MUCH COLDER AIR INTO THE
REGION TNGT...ALONG WITH A BUNCH OF STRATUS. THE STRATUS MAY
PERSIST OVER THE SRN HALF OF THE AREA AT DAYBREAK ON SAT BUT CONTD
LOW LEVEL FLOW OF DRIER SHUD BRING PARTLY CLOUDY TO MOSTLY SUNNY
SKIES BY MIDDAY. THIS WILL BE A PRETTY DECENT SHOT OF COLD AIR
WITH HIGHS A GOOD 10 DEGS OR SO BELOW NORMAL.

SATURDAY NIGHT LOOKS PRETTY CHILLY AS HIGH PRESSURE SETTLES INTO
THE AREA AND WINDS GET LIGHT. THERE ARE INDICATIONS SUGGESTING BOUTS
OF HIGH CLOUDS SPILLING ACROSS THE AREA IN THE NW FLOW ALOFT. FOR
AGRICULTURAL INTERESTS...THIS WOULD BE GOOD AS IT...TO A DEGREE...
WOULD INHIBIT TEMPS FROM GETTING TOO COLD. AS IT STANDS MOST
LOCATIONS SHOULD BOTTOM OUT AOB FREEZING AND THE FROST POTENTIAL
LOOKS PRETTY GOOD. I HAVE MENTIONED SOME FROST IN THE FCST
ATTM...A HEADLINE MIGHT BE REQUIRED 24H FROM NOW.

SOME MODERATION IN TEMPS WILL BEGIN ON SUNDAY AS HGTS ALOFT BEGIN
TO RISE AND THE LOW LVL ANTICYCLONE STARTS RETREATING EWD. HIGHS
SHOULD APPROACH NORMALS...MAYBE A LTL ABOVE IN MIDDLE MO AND A
LITTLE BELOW IN SW IL. MONDAY INTO TUESDAY HOWEVER MUCH WARMER
TEMPERATURES WILL RETURN AS SLY LOW LVL FLOW BECOMES
ESTABLISHED...AND BY TUES WE ARE IN SW FLOW ALOFT ONCE AGAIN.

GLASS
&&

.AVIATION...
FOR THE 18Z TAFS...STRONG SFC LOW OVER CENTRAL KANSAS...WEST OF
TOPEKA HAS A CDFNT EXTDG SOUTHWARD FROM IT. THE LOW WILL SLIDE
SOUTHEASTWARD INTO NORTHEASTERN ARKANSAS BY 06Z. DIURNAL CU WILL
CONTINUE TO DEVELOP THIS AFTN...ESPECIALLY IN THE STL AREA WHERE LOW
LVL MOISTURE AND INSTABILITY WILL BE MAXIMIZED. WILL CONTINUE WITH A
CHANCE OF TSRA IN STL AND SUS TAFS THIS AFTN/EVENING AND ADDED
MENTION TO UIN AND COU FOR A FEW HOURS LATE THIS AFTERNOON/EARLY
THIS EVENING...DUE TO STRONG LAPSE RATES AND INSTABILITY OVER THESE
AREAS. SHOULD ALSO SEE POST FRONTAL SHOWERS AS STRATUS DROPS SWD
THRU THE CWA TGT ALONG WITH INCRSG NLY WNDS THIS EVNG. WINDS TO
DIMINISH BY DAYBREAK WITH JUST SCATTERED CU OVER REGION.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 12:08 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CDT FRI APR 7 2006

ILZ058>060-064-065-069-070-074-079-098>102-MOZ049-051-052-059>065-
072>075-084-085-099-081200-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1208 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL
AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

A STRONG AREA OF LOW PRESSURE OVER CENTRAL KANSAS WILL MOVE EAST
SOUTHEASTWARD INTO NORTHEASTERN ARKANSAS BY LATE THIS EVENING. AHEAD
OF THE SYSTEM...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP OVER
SOUTHERN AND EAST CENTRAL MISSOURI INTO SOUTHWEST ILLINOIS. SOME OF
THE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS TO 70 MPH. THE THREAT OF SEVERE
THUNDERSTORMS SHOULD END BY 900 PM AS THE COLD FRONT SWEEPS THROUGH
THE ENTIRE AREA.

LATER...IN THE OVERNIGHT HOURS...EXPECT WINDS TO INCREASE IN
INTENSITY BEHIND THE SYSTEM...WITH GUSTS TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSEASONABLE COLD AIR MASS WILL SETTLE INTO THE AREA THIS WEEKEND.
AREAS OF FROST AND LOW TEMPERATURES AT OR JUST BELOW FREEZING ARE
EXPECTED LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-081200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
1208 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER CENTRAL KANSAS WILL MOVE EAST
SOUTHEASTWARD INTO NORTHEASTERN ARKANSAS BY LATE THIS EVENING. AHEAD
OF THE SYSTEM...SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY
THIS AFTERNOON. EXPECT ISOLATED SEVERE THUNDERSTORMS...WITH PENNY
SIZE HAIL AND DAMAGING WINDS TO 60 MPH. THE THREAT OF THUNDERSTORMS
SHOULD END BY 900 PM AS THE COLD FRONT SWEEPS THROUGH THE ENTIRE
AREA.

LATER...IN THE OVERNIGHT HOURS...EXPECT WINDS TO INCREASE IN
INTENSITY BEHIND THE SYSTEM...WITH GUSTS TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSEASONABLE COLD AIR MASS WILL SETTLE INTO THE AREA THIS WEEKEND.
AREAS OF FROST AND LOW TEMPERATURES AT OR JUST BELOW FREEZING ARE
EXPECTED LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

BYRD

In the hours before

Local storm report, Apr 7, 1:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             FARMINGTON              37.78N 90.43W
04/07/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PENNY SIZED HAIL COVERING THE GROUND ON THE SOUTH SIDE OF
            FARMINGTON.

0100 PM     HAIL             2 NE PRAIRIE DU ROCHER  38.10N 90.07W
04/07/2006  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:40 PM CDTSevere Thunderstorm WarningLSXRandolph65 min
Apr 7, 1:42 PM CDTSevere Thunderstorm WarningLSXClinton40 min
Apr 7, 1:44 PM CDTSevere Thunderstorm WarningLSXRandolph46 min
Apr 7, 2:09 PM CDTSevere Thunderstorm WarningLSXFayette, Marion36 min
Apr 7, 4:20 PM CDTSevere Thunderstorm WarningLSXMadison30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.